Connecticut, 2008

Hail and Damaging Winds in Connecticut, May 31, 2008

May 31, 2008 · NWS BOX · 4 events in 1 county or zone

A warm, moist airmass moved into southern New England providing enough instability for showers and thunderstorms to develop across the area. Several of these storms had very strong winds associated with them, evident in a 69 mph wind gust in Windsor Locks, CT and wind damage across much of western Massachusetts and northern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm, moist airmass moved into southern New England providing enough instability for showers and thunderstorms to develop across the area. Several of these storms had very strong winds associated with them, evident in a 69 mph wind gust in Windsor Locks, CT and wind damage across much of western Massachusetts and northern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 5:10 PM EST, 34 minutes earlier.

Area forecast discussion, May 31, 5:10 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
610 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND OVERNIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE WEST SUNDAY AND EXIT THE REGION ON
TUE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A WARM FRONT THEN COLD
FRONT MOVE THROUGH ON TUE NIGHT INTO WED NIGHT. HIGH PRESSURE AND DRY
ON THU BUT ANOTHER CHANCE OF THUNDERSTORMS FRI WITH A WARM FRONT.
SUMMERLIKE HEAT WITH SUNSHINE EXPECTED ON SAT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH NUMBER 406 IN EFFECT UNTIL 10 PM. PRODUCTS
UPDATED. WE HAVE ALREADY RECEIVED REPORTS OF HAIL AND WIND DAMAGE IN
HAMPDEN COUNTY MASSACHUSETTS. PLEASE REFER TO THE LATEST BOSLSRBOX.

A LINE OF SHOWERS AND THUNDERSTORMS WAS CONTINUING TO DEVELOP IN AN
UNSTABLE AIRMASS ACROSS NEW YORK STATE. THIS LINE WILL CONTINUE TO
HEAD INTO WESTERN MASSACHUSETTS AND CONNECTICUT EARLY THIS EVENING.
STRONG GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. OTHERWISE A COLD FRONT WILL CROSS THE REGION TONIGHT WITH
THE CONVECTION DIMINISHING AFTER MIDNIGHT.

FOG PATCHES WILL PREVAIL ESPECIALLY ALONG THE SOUTH COAST GIVEN HIGH
DEWPOINT AIR SPREADING OVER THE COOLER OCEAN SURFACE.

A HIGH SURF ADVISORY CONTINUES ALONG SOUTH COASTAL LOCATIONS WHERE RIP
CURRENTS REMAIN A MODERATE TO HIGH RISK. THIS WILL PROBABLY NEED TO BE
EXTENDED INTO SUNDAY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL STALL ALONG THE SOUTH COAST. THE FRONT WILL AWAIT
A SHORT WAVE DISTURBANCE ON SUNDAY. CROSS SECTIONS INDICATE SURFACE
MOISTURE BECOMING MORE LIMITED ON WESTERLY FLOW. HOWEVER THE NAM12
INDICATES SOME AVAILABLE SURFACE BASED CAPE NEAR 1000 J/KG ACROSS
SOUTHEASTERN MASSACHUSETTS...WHILE THE GFS DOES NOT. PRELIMINARY
INDICATIONS WERE THAT ISOLATED SHOWERS COULD OCCUR ACROSS HIGHER
TERRAIN SECTIONS GIVEN STEEPENING LOW LEVEL LAPSE RATES AND COOLING
TEMPERATURES ALOFT...BUT THE BEST MOISTURE CONVERGENCE REMAINS ALONG
THE SOUTH COAST. CURRENTLY HAVE A SLIGHT CHANCE POP ADVERTISED ACROSS
THE INTERIOR HIGH TERRAIN...BUT THE SOUTHEAST COAST MAY NEED TO BE
INCLUDED AS WELL DEPENDING ON LATER GUIDANCE. OTHERWISE A PARTLY
SUNNY AND MILD DAY CAN BE EXPECTED.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A MAINLY SUNNY DAY IS FORECAST FOR MON. MAY SEE A SHOWER OR TSTM PASS
JUST N OF THE REGION DUE TO A VORT MAX. AS HIGH PRESSURE MOVES
THROUGH MON NIGHT AND PASSES E OF THE AREA TUE...EXPECT DRY WEATHER
THROUGH MIDDAY TUE.

RAISED SHOWER AND TSTM PROBABILITIES TO 40-55 PERCENT WITH MIDWEEK
SYSTEM. LOW PRES PASSES FROM MICHIGAN ENE TO MAINE TUE NIGHT THROUGH
WED NIGHT. CLOUDINESS AND SHOWERS ASSOCIATED WITH A WARM FRONT WILL
PASS THROUGH TUE NIGHT...THEN A COLD FRONT WED AFTERNOON COULD
TRIGGER STRONGER TSTMS. THE SITUATION LOOKS VERY SIMILAR TO TODAY
WITH A FAIR AMOUNT OF CAPE INDICATED ON GFS...BUT STRONGER OVER NJ
AND MID ATLANTIC AREA. A LOT WILL DEPEND ON SURFACE HEATING AND ANY
POSSIBLE ADVECTION OF FOG/STRATUS ON SOUTHERLY WINDS IN ADVANCE OF
THE FRONT.

BOTH THE ECMWF AND GFS NOW HAVE DRY WEATHER FORECAST FOR THU BEHIND
THE DEPARTING LOW.

HIGH PRESSURE FROM BERMUDA TO THE MID ATLANTIC COAST WILL PUSH MUCH
WARMER AND MORE HUMID AIR OUR WAY ON FRI. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS A WEAK WARM FRONT APPROACHES.

SAT LOOKS HOT AND SUNNY WITH MORE OF A WESTERLY AIR FLOW AND 850 MB
TEMPS NEAR +19C ON THE GFS. NCEP ADVISED THAT THE GFS MAY HAVE
OVERDONE THE WARMING. HAVE RAISED FCST TEMPS MORE THAN 10 DEG...TO
MID AND UPPER 80S FOR SAT...BUT THIS IS STILL A FEW DEGREES BELOW MEX
GUIDANCE. IF THIS TREND CONTINUES...WOULD NOT BE SURPRISED TO SEE MAX
TEMPS INTO 90S SAT. OF COURSE...COOLER SEA BREEZES WILL PREVAIL AT
THE COAST.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT WILL CONTINUE TO TRACK EAST ACROSS THE REGION TONIGHT.
PERSISTENT IFR CEILINGS IN STRATUS AND FOG PATCHES SE TERMINALS.
OTHERWISE MVFR TO VFR CEILINGS WITH SCT TSRA/SHRA THROUGH 06Z.

SUNDAY...MVFR TO VFR CEILINGS AND VFR VSBYS AFTER MORNING FOG PATCHES.
DEVELOPING MDT CU AND SOME TCU. ISOLD SHRA.

OUTLOOK MON THROUGH THU...

VFR MONDAY THROUGH MID AFTERNOON TUE. MVFR TUE AFTERNOON THROUGH WED
NIGHT IN CLOUDS...SHOWERS...AND THUNDERSTORMS. ISOLATED IFR CEILINGS
POSSIBLE IF SOUTHERLY WINDS ADVECT STRATUS/FOG FROM S OF LONG ISLAND.
VFR AGAIN THU.

&&

.MARINE...
TONIGHT...SMALL CRAFT ADVISORY CONTINUES FOR SW SWELL UP TO 8 FT
ACROSS THE OUTER WATERS. WNA GUIDANCE APPEARS SLIGHTLY OVERDONE GIVEN
THE LOW LEVEL INVERSION SO UNDERCUT GUIDANCE BY 20 PERCENT.

SUN...SCA FOR LEFTOVER SWELL SUNDAY IN THE OPEN WATERS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

MON AND TUE...SEAS NEAR 5 FT OVER THE OUTER WATERS AT THE START WILL
SUBSIDE AND BECOME RELATIVELY TRANQUIL MON NIGHT AND TUE.

TUE NIGHT THROUGH WED NIGHT...WINDS AND SEAS WILL INCREASE TO SMALL
CRAFT ADVISORY LEVELS LATE TUE NIGHT AND WED. DRASTICALLY UNDERCUT
WNA WAVE GUIDANCE WHICH HAD 11 FT SEAS IN RHODE ISLAND SOUND...DUE TO
ITS SOUTHERLY WIND BIAS. STILL CALLING FOR UP TO 6 OR 7 FT THOUGH IF
THE WINDS DO MATERIALIZE...GUSTING TO 30 KTS AND ARE ABLE TO REACH
THE SURFACE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR MAZ020-023-024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR RIZ007-008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ231>234-250.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-254-
     255.

&&

SYNOPSIS...GAF/STRAUSS
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...GAF
AVIATION...EKSTER/STRAUSS/GAF
MARINE...STRAUSS/GAF
Hazardous weather outlook, May 31, 3:55 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT SAT MAY 31 2008

CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>006-012100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
455 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING. THERE IS
A SLIGHT RISK OF DAMAGING WIND GUSTS...SMALL HAIL AND FREQUENT
LIGHTNING PRIMARILY WEST OF INTERSTATE 91.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-023-024-RIZ007-008-012100-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-NEWPORT RI-BLOCK ISLAND RI-
455 PM EDT SAT MAY 31 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS SURF CONDITIONS MAY LINGER ALL DAY SUNDAY ON THE OCEAN
EXPOSED SOUTH COASTS AND THE HIGH SURF ADVISORY MAY NEED TO BE
EXTENDED INTO SUNDAY.

SOUTHWEST WINDS MAY PICK UP AGAIN TUESDAY NIGHT AND WEDNESDAY. HIGH
SWELLS MAY AGAIN CAUSE HAZARDOUS SURF CONDITIONS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-012100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
455 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 31, 4:58 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
558 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BLANDFORD               42.18N 72.93W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0545 PM     HAIL             MONTGOMERY              42.20N 72.80W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0548 PM     TSTM WND DMG     HUNTINGTON              42.23N 72.88W
05/31/2008                   HAMPDEN            MA   AMATEUR RADIO

            TREES DOWN

&&

MEKSTER
Local storm report, May 31, 5:21 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
621 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        LINCOLN                 42.42N 71.30W
05/31/2008                   MIDDLESEX          MA   AMATEUR RADIO

            LIGHTNING STRUCK DECORDOVA MUSEUM. SOME DAMAGE REPORTED
            BUT WAS UNSPECIFIED.

0535 PM     HAIL             BLANDFORD               42.18N 72.93W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0545 PM     HAIL             MONTGOMERY              42.20N 72.80W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0548 PM     TSTM WND DMG     HUNTINGTON              42.23N 72.88W
05/31/2008                   HAMPDEN            MA   AMATEUR RADIO

            TREES DOWN

0609 PM     TSTM WND DMG     NORTHAMPTON             42.33N 72.68W
05/31/2008                   HAMPSHIRE          MA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON SUMMER STREET.

&&

FIELD
Local storm report, May 31, 5:23 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
623 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        LINCOLN                 42.42N 71.30W
05/31/2008                   MIDDLESEX          MA   AMATEUR RADIO

            LIGHTNING STRUCK DECORDOVA MUSEUM. SOME DAMAGE REPORTED
            BUT WAS UNSPECIFIED.

0535 PM     HAIL             BLANDFORD               42.18N 72.93W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0545 PM     HAIL             MONTGOMERY              42.20N 72.80W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0548 PM     TSTM WND DMG     HUNTINGTON              42.23N 72.88W
05/31/2008                   HAMPDEN            MA   AMATEUR RADIO

            TREES DOWN

0609 PM     TSTM WND DMG     NORTHAMPTON             42.33N 72.68W
05/31/2008                   HAMPSHIRE          MA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON SUMMER STREET.

0610 PM     TSTM WND DMG     EASTHAMPTON             42.27N 72.68W
05/31/2008                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE TREES DOWN ON FAIRFIELD AVENUE.

&&

FIELD
Special weather statement, May 31, 5:32 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
632 PM EDT SAT MAY 31 2008

CTZ002-MAZ011-312300-
EASTERN HAMPDEN MA-HARTFORD CT-
632 PM EDT SAT MAY 31 2008

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SUFFIELD TO 15 MILES NORTHWEST OF BURLINGTON...OR ALONG A LINE
EXTENDING FROM 8 MILES WEST OF SPRINGFIELD TO 5 MILES NORTHWEST OF
TORRINGTON...MOVING SOUTHEAST AT 28 MPH.

THUNDERSTORMS WILL BE NEAR...GRANBY BY 640 PM EDT...SUFFIELD AND
SIMSBURY BY 650 PM EDT...BURLINGTON AND AVON BY 700 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

MLE
Local storm report, May 31, 5:35 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
635 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        LINCOLN                 42.42N 71.30W
05/31/2008                   MIDDLESEX          MA   AMATEUR RADIO

            LIGHTNING STRUCK DECORDOVA MUSEUM. SOME DAMAGE REPORTED
            BUT WAS UNSPECIFIED.

0535 PM     HAIL             BLANDFORD               42.18N 72.93W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0545 PM     HAIL             MONTGOMERY              42.20N 72.80W
05/31/2008  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0548 PM     TSTM WND DMG     HUNTINGTON              42.23N 72.88W
05/31/2008                   HAMPDEN            MA   AMATEUR RADIO

            TREES DOWN

0609 PM     TSTM WND DMG     NORTHAMPTON             42.33N 72.68W
05/31/2008                   HAMPSHIRE          MA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON SUMMER STREET.

0610 PM     TSTM WND DMG     EASTHAMPTON             42.27N 72.68W
05/31/2008                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE TREES DOWN ON FAIRFIELD AVENUE.

0618 PM     HAIL             AMHERST                 42.38N 72.52W
05/31/2008  M0.75 INCH       HAMPSHIRE          MA   NWS EMPLOYEE

&&

FIELD

The radar

The Brookhaven radar (KOKX), 125 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
May 31, 5:44 PM EST
Where
Hartford County, 0.96 mi WNW of West Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.987, -72.716

Trees and wires on South Stone Street were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 31, 5:49 PM EST
Where
Hartford County, (Bdl)bradly Fld Wnds
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.930, -72.680

The Automated Surface Observing System at Bradley International Airport (KBDL) recorded a 69 mph wind gust. No damage was reported.

Hail, Hartford

When
May 31, 5:57 PM EST
Where
Hartford County, Suffield to Windsor Locks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.980, -72.650

Penny sized hail fell in a swath from Suffield to Windsor Locks along Route 75.

Hail, Hartford

When
May 31, 6:35 PM EST
Where
Hartford County, Bristol
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103652, 103667, 103669, 103671.